There’s no doubt: going through heroin withdrawal isn’t easy. Whether you’ve used the substance for years or are seeking to quit an occasional use of the drug, heroin withdrawal symptoms can be intense and, in a word, frightening.
If you or someone you know is beginning the path to quit using heroin, you likely want to know what to expect. Let’s look at heroin withdrawal, the symptoms, and the safest way to discontinue the use of heroin.
Heroin Withdrawal: An Experience Unique to You
There are quite a few factors that impact how your body will tolerate heroin withdrawal. Your body composition will play a part. The length of time you’ve used heroin will affect your withdrawal symptoms, too. If you’ve previously experienced heroin or opioid withdrawal, your experience may be different from that of a first-time user.
With that said, heroin is a highly addictive drug. If you or someone you know is considering quitting the drug, please be advised that most people have a more comfortable withdrawal experience when monitored in a medically supervised heroin drug detox center.
There’s nothing inherently life-threatening about heroin withdrawal. However, you’ll find that some symptoms are difficult to overcome on your own. When you use heroin, your brain is flooded with a “feel good” chemical called dopamine, which blocks your ability to feel pain and gives you a sense of euphoria.
It naturally follows, then, that quitting heroin can trigger some severe psychological effects. Anxiety and depression are common, as are intense drug cravings and an inability to feel pleasure. With professional help, you can lessen the intensity of these withdrawal symptoms, allowing you to overcome your heroin addiction in a safe way.
The First Stage of Heroin Withdrawal
Whether you’re a long-time heroin user or someone who’s only occasionally used the drug, heroin withdrawal won’t be without symptoms. In most cases, your first withdrawal symptoms will begin in the first day following your last heroin use.
In the first 12 to 30 hours following your last heroin use, you’ll likely experience some symptoms that might make you quite uncomfortable. These symptoms include:
- Joint pain
- Muscle twitching
- Abdominal pain, nausea or diarrhea
- A feeling of irritability
- Anxiety and possible depression
If you’ve experienced symptoms of depression or anxiety in the past, it’s absolutely critical that you seek professional help to quit using heroin. Feelings of depression may lead to thoughts of suicide, and it’s important that you have someone by your side throughout the process.
It’s true what they say: the first few days are the worst! Your withdrawal symptoms will usually be at their worst in the first three days. You may feel some flu-like symptoms for up to ten days. Be sure you’ve got a support system in place, whether it be your family or a team of professionals.
The Second Stage of Heroin Withdrawal
For about two weeks following the initial phase of heroin withdrawal, you may feel odd or out of sorts.
Heroin use impacts your brain, and part of the withdrawal process includes letting your brain’s natural chemicals to stabilize. Most people say the second stage of heroin withdrawal is much more comfortable than the first. But, as in the first stage, you’re likely going to experience a few symptoms. You may notice:
- Chills or a cold feeling
- Goose pimples on your skin
- Continued muscle cramping and twitching
- Nervousness or anxiety
- Weight loss and lack of appetite
- General aches and pains
Remember that withdrawal is different for everyone! You may report more intense symptoms than someone else, or you may find that you’ve got few symptoms at all. Be sure to check in with your healthcare team, whether you’re in an inpatient or outpatient program, to let them know of any discomfort you’re feeling.
The Third Stage of Heroin Withdrawal
Throughout the first and second phases of heroin withdrawal, your body has taken steps to return to normal. Your hormones and the chemicals in your brain have stabilized and you may be feeling like your normal self again!
There’s a third stage to heroin withdrawal, though not all users experience it. This final phase can last anywhere up to four weeks, or longer for some individuals. Symptoms of this stage are mostly psychological, and include anxiety and insomnia.
Generally speaking, most people can deal with these symptoms effectively at home, without direct supervision by medical staff. However, remember that if you feel out of sorts, depressed or overly anxious, it may be wise to talk to a doctor or counselor.
Overcoming Heroin Addiction
By choosing to quit using heroin, you know that you’ve taken an important step – one that will change your life. However, remember that overcoming heroin addiction is a long-term commitment. The symptoms of heroin withdrawal are just the beginning; you may need to consider lifestyle changes to keep clean.
First, we recommend meeting with a reputable rehab facility to discuss your desire to begin recovery. Not all people will need to go through detox, but having the option available is helpful. It is especially beneficial to utilize a detox facility that is associated with a rehab program. Some detox facilities are free standing and the risk of relapse is great. Once a person gets through heroin withdrawal, physical dependence may have decreased or gone away, but the psychological, emotional and mental addiction hasn’t. It’s imperative that continued addiction treatment take place, whether through inpatient or outpatient care.
Recovery from heroin addiction can be an uncomfortable process, sure. But with the right help and support, you can safely navigate the withdrawal symptoms. Remember that everyone has a different experience, but starting recovery will be one of the best decisions you’ve made.
For help, or more information, contact an addiction counselor at Ocean Hills Recovery today.